MAUDE Adverse Event Report: COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY

COOK INC HIWIRE NITINOL HYDROPHILIC WIRE GUIDE; OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Model Number G30476
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a ureteroscopy using a hiwire nitinol hydrophilic wire guide, the wire guide was releasing small pieces inside the ureter.The small pieces of the wire guide were removed during the ureteroscopy procedure, increasing the amount of time it took to complete the procedure.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Additional information has been requested.At the time of this report, no further information has been provided.
 
Event or Problem Description
No additional patient or event information has been received since the last report was submitted.
 
Additional Manufacturer Narrative
H6: ec method code desc - 5: communication/interviews (4111).Investigation ¿ evaluation.On 18dec2019, cook was informed of an event which occurred on (b)(6) 2019, involving a hiwire nitinol hydrophilic wire guide (rpn: hw-035150) of lot 11170347.During an endoscopic urology procedure on an 85 year old patient the cook hydrophilic wire guide frayed leaving small pieces inside the ureter.The pieces were removed with forceps without any issue to the patient.A storz semi-rigid ureteroscope, was used in conjunction with the wire guide.The procedure time was extended by 60min.There was no harm to the patient as a result of the event.A visual inspection and functional testing of the returned device was conducted.A document-based investigation was also performed including a review of complaint history, device history record, the instructions for use, specifications, and quality control data.The complainant returned one open and packages containing a hiwire nitinol hydrophilic wire guide for investigation.Visual examination confirmed the wire guide was received inside the coiled holder and in used condition.The holder showed signs of hydration.The wire guide was protruding 4cm from the holder.The coating surface on the wire did not feel smooth.The device was returned to the supplier for their investigation.A review of the device history record (dhr) found no non-conformances related to the reported failure mode.A review of complaint history records shows no other complaints associated with the complaint device lot.The instructions for use (ifu), provides the following information to the user related to the reported failure mode: precautions: manipulation of wire guide requires appropriate imaging control.Use caution not to force or over manipulate the wire guides when gaining access.When using wire guide through a metal cannula /needle, use caution as damage may occur to outer coating.When exchanging or withdrawing an instrument over the wire guide, secure and maintain the wire guide in place under fluoroscopy in order to avoid unexpected wire guide displacement.These wire guides are not intended for tpca use.Instructions for activating hydrophilic coating: the hydrophilic coating on the wire guide is activated by immersion in sterile water or sterile saline solution.1.Prior to using the wire guide, fill a syringe with sterile water or sterile saline solution and attach it to the flushing port on the wire guide.2.Inject enough solution to wet the wire guide surface entirely.This will activate the hydrophilic coating.- hydrophilic coated wires are very slippery when wet.Always maintain control of the wire guide when manipulating it through any device.- for optimal performance, rehydrate the hydrophilic coated wire guide after exposure to ambient environment or after extended use, replace it with a new hydrophilic coated wire guide.How supplied: upon removal from the package, inspect the product to ensure no damage has occurred.Supplier investigation conclusion::the device was returned to the supplier so they could complete an investigation.A review of the device history records of the specimen device does not present any indication of manufacturing defect or anomaly that could have impacted on the event as reported.The history records indicate this product was final inspection tested at the supplier and was determined to be acceptable.Our investigation was unable to confirm that the product did not meet specification prior to shipment.The investigation concluded that the product met specification at the time of shipment.At this time, it is not possible to assign a definitive root cause for the event as reported.Based on the information provided and the evidence presented, it appeared that clinical and/or procedural factors have contributed to the event as reported.The returned wire guide displayed evidence of damage consistent with clinical use.The device was returned to the supplier for evaluation.The supplier confirmed the device met specification at the time of shipment and the damage was consistent with clinical use.The complaint is confirmed as the hydrophilic coating was damaged during use, causing coating particles to separate from the device.The hydrophilic coating did not spontaneously separate as may be interpreted by initial report.Per the quality engineering risk assessment, no further action is warranted.Cook medical will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information was received 10jan2020: the procedure being performed was ureteroscopy and retrograde intrarenal surgery (rirs).The wire guide peeled during removal of the wire guide through the working channel of the ureteroscope.The small pieces of the wire guide covering were removed with an extractor.The duration of procedure was extended by approximately 60 minutes.There were no problems with the patient and no pieces of the wire guide were left inside the urinary tract of the patient.
 
Additional Manufacturer Narrative
H3: device has been returned and preliminary evaluation has been performed, however, our investigation is ongoing and device evaluation summary will be included in our follow up report once our investigation has been completed.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
HIWIRE NITINOL HYDROPHILIC WIRE GUIDE
Common Device Name
OCY ENDOSCOPIC GUIDEWIRE, GASTROENTEROLOGY-UROLOGY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9553526
Report Number1820334-2020-00058
Device Sequence Number13986742
Product Code OCY
UDI-Device Identifier00827002304765
UDI-Public(01)00827002304765(17)220806(10)11170347
Combination Product (Y/N)N
Initial Reporter CountryIT
PMA/510(K) Number
K082536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/24/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2022
Device Model NumberG30476
Device Catalogue NumberHW-035150
Device Lot Number11170347
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/29/2020
Initial Date Received by Manufacturer 12/18/2019
Supplement Date Received by Manufacturer01/10/2020
02/21/2020
Initial Report FDA Received Date01/06/2020
Supplement Report FDA Received Date01/29/2020
02/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STORZ SEMI RIGID URETEROSCOPE.
Patient Age85 YR